Limits...
Development of the rat model of lapatinib-induced diarrhoea.

Bowen JM - Scientifica (Cairo) (2014)

Bottom Line: Targeted therapy of cancer is often associated with clinically significant diarrhoea; however, the mechanisms underpinning this adverse effect are currently unknown.Diarrhoea following treatment with tyrosine kinase inhibitors (TKIs) of EGFR is particularly troublesome.This paper reviews the published and unpublished findings.

View Article: PubMed Central - PubMed

Affiliation: School of Medical Sciences, University of Adelaide, Frome Road, Adelaide, SA 5005, Australia.

ABSTRACT
Targeted therapy of cancer is often associated with clinically significant diarrhoea; however, the mechanisms underpinning this adverse effect are currently unknown. Diarrhoea following treatment with tyrosine kinase inhibitors (TKIs) of EGFR is particularly troublesome. Until recently, understanding of EGFR TKI-induced diarrhoea has been limited to clinical observation. However, our group has recently developed the first rat model of EGFR TKI-induced diarrhoea. This paper reviews the published and unpublished findings.

No MeSH data available.


Related in: MedlinePlus

Circulating lapatinib measured weekly. Data shown is median with range, n = 12. Steady state lapatinib levels were determined by LC/MS/MS and remained similar across the four weeks of treatment (P > 0.05, one-way ANOVA).
© Copyright Policy - open-access
Related In: Results  -  Collection


getmorefigures.php?uid=PMC4121095&req=5

fig1: Circulating lapatinib measured weekly. Data shown is median with range, n = 12. Steady state lapatinib levels were determined by LC/MS/MS and remained similar across the four weeks of treatment (P > 0.05, one-way ANOVA).

Mentions: In our rat model, we found that lapatinib in a dose range of 100 to 500 mg/kg induced diarrhoea in a majority of rats, without being excessively toxic over the month of treatment. At 240 mg/kg lapatinib, roughly 70% of rats experienced diarrhoea during the treatment period, with diarrhoea episodes characterised by intermittent and repeated presentation [28]. This reflects what is seen clinically and uniquely positions the model for investigation of interventions. Furthermore, circulating lapatinib concentrations remained at a clinically relevant [16, 35] steady state throughout the treatment period (Figure 1). Pharmacokinetic studies have consistently found that lapatinib exposure varies considerably between patients [36], which was also noted in our rat study. The causes for this variability are currently unknown but may be influenced by the presence of food in the stomach which has been shown to increase bioavailability of lapatinib [36]. In our study, rats were not fasted before or after administration of lapatinib which may have contributed to the observed variation in steady state levels.


Development of the rat model of lapatinib-induced diarrhoea.

Bowen JM - Scientifica (Cairo) (2014)

Circulating lapatinib measured weekly. Data shown is median with range, n = 12. Steady state lapatinib levels were determined by LC/MS/MS and remained similar across the four weeks of treatment (P > 0.05, one-way ANOVA).
© Copyright Policy - open-access
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC4121095&req=5

fig1: Circulating lapatinib measured weekly. Data shown is median with range, n = 12. Steady state lapatinib levels were determined by LC/MS/MS and remained similar across the four weeks of treatment (P > 0.05, one-way ANOVA).
Mentions: In our rat model, we found that lapatinib in a dose range of 100 to 500 mg/kg induced diarrhoea in a majority of rats, without being excessively toxic over the month of treatment. At 240 mg/kg lapatinib, roughly 70% of rats experienced diarrhoea during the treatment period, with diarrhoea episodes characterised by intermittent and repeated presentation [28]. This reflects what is seen clinically and uniquely positions the model for investigation of interventions. Furthermore, circulating lapatinib concentrations remained at a clinically relevant [16, 35] steady state throughout the treatment period (Figure 1). Pharmacokinetic studies have consistently found that lapatinib exposure varies considerably between patients [36], which was also noted in our rat study. The causes for this variability are currently unknown but may be influenced by the presence of food in the stomach which has been shown to increase bioavailability of lapatinib [36]. In our study, rats were not fasted before or after administration of lapatinib which may have contributed to the observed variation in steady state levels.

Bottom Line: Targeted therapy of cancer is often associated with clinically significant diarrhoea; however, the mechanisms underpinning this adverse effect are currently unknown.Diarrhoea following treatment with tyrosine kinase inhibitors (TKIs) of EGFR is particularly troublesome.This paper reviews the published and unpublished findings.

View Article: PubMed Central - PubMed

Affiliation: School of Medical Sciences, University of Adelaide, Frome Road, Adelaide, SA 5005, Australia.

ABSTRACT
Targeted therapy of cancer is often associated with clinically significant diarrhoea; however, the mechanisms underpinning this adverse effect are currently unknown. Diarrhoea following treatment with tyrosine kinase inhibitors (TKIs) of EGFR is particularly troublesome. Until recently, understanding of EGFR TKI-induced diarrhoea has been limited to clinical observation. However, our group has recently developed the first rat model of EGFR TKI-induced diarrhoea. This paper reviews the published and unpublished findings.

No MeSH data available.


Related in: MedlinePlus